What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Sep 23, 3:25 PM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Sep 23, 3:25 PM EST, 1 hour 50 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service New York NY
425 PM EDT Thu Sep 23 2021
.SYNOPSIS...
A frontal system will pass through the region tonight into Friday,
producing a round of unsettled weather across the area. The
front will stall to the east on Saturday, as weak low pressure
rides north along it. High pressure will then pass to the south
from Sunday into Monday. A slow moving cold front will then sink
southward through the area Tuesday into early Wednesday. High
pressure will then set up to the north during mid week while a
broad area of low pressure develops offshore.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
The upr jet will continue to translate nwd into Canada tngt in
tandem with the h5 low. The best convective potential is within the
area of greatest upr support, which is this eve, coinciding with the
passing lljet. After 3-6Z, the best forcing will exit, but falling
heights and llvl convergence will still prove favorable for
development thru 12Z Fri.
Shwrs and tstms continue to develop across NJ as the whole band
pivots newd. Although the main activity for most of the day should
stay w of most of the region, redevelopment s of this should
continue given the environment. The latest convective development
across srn NJ and the Atlc supports this idea.
Pwats were 1.12 inches per the 12Z OKX sounding, but will go up once
the mid lvl moisture arrives. The GFS and NAM model it to reach
around 2 for the area, which seems reasonable.
Heavy rainfall has been associated with the sys all day, and this
threat will continue thru tngt. Where clusters of tstms have been
persistent, up to around 4 inches of rain have been estimated by the
radar network. A flash flood watch remains in effect for roughly the
wrn half of the cwa. Additional information can be found in the
hydro section.
It will remain breezy to windy at least into this eve as the lljet
passes. H925 winds in the 35-45kt range in the NAM and GFS, with the
NAM on the higher end. Difficult to be certain how much the winds
will come down after dark given the already mixed environment. The
existing wind field will also give a boost to winds in any tstms
that develop. There remains a risk of svr due to this, and gusty
winds have been included in the fcst. Some llvl backing of the winds
may also help to produce quick spinups in the region. Confidence is
low due to limited directional shear thru h85. Nonetheless the llvl
instability is there and LCLs are modeled blw 500ft. Best chances
could be as convection undergoes a resurgence across ern areas
towards Fri mrng.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
The frontal boundary will be slow to exit ern portions of the cwa on
Fri. The NAM/GFS timing is roughly by 18Z for Montauk and Groton.
Shwrs and tstms possible ahead of the front, especially in the mrng
with the potential for some pva into the area, the the h5 low is too
far away to proved much but falling heights for Fri ngt.
Wrn portions of the cwa are expected to break out of the clouds attm
and warm into the 70s. The rest of the area is only expected to
come out of the clouds slowly, keeping a lid on aftn high temps.
The NAM and GFS both indicate enough subsidence and drying for Fri
ngt to go mainly clr. With lgt winds, went closer to a MET/MAV blend
for temps which was colder in the outlying areas than the NBM.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
As one closed low opens up and lifts into eastern Canada,
another will develop over central Canada this weekend, with a trough
extending S into the OH valley by Sat Am and becoming negatively
tilted. With the front not too far offshore and a weak low rippling
NNE along it, expect shower activity out east to increase across
Long Island and S CT late day Sat into Sat night. Leaning more
toward NAM and 00Z ECMWF idea here as GFS looked too progressive
with the front early on.
The trough axis should be just E of the area by Sunday morning, with
dry wx returning as flow aloft becomes quasi-zonal and sfc high
pressure slides to the south. A cold front will be dropping slowly S
toward the area beginning late day Mon. Delayed timing of any
associated PoP til late Mon night, and continuing into Tue night
until the front finally drops to the south.
Pattern becomes blocky again mid to late next week, with the
Northeast under the eastern leg of an omega block developing over
North America. In response to this, at the sfc high pressure should
set up to the north, while broad low pressure develops over the
western Atlantic. Precip with the offshore low may begin to
retrograde back into the area late late Thu night.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
A cold front slowly approaches this evening then pushes east of the
NYC terminals by Friday morning.
MVFR to IFR ceilings expected this evening through tonight as the
cold front approaches from the west. VFR returns for Friday as the
cold front exits to the east. Solid to broken line of showers and
thunderstorms with embedded heavy rainfall will traverse the region
from 22z through 08z. Scattered showers likely through 12z Friday
mainly eastern terminals.
Wind becoming S 10 to 15g30 kt. Frequent gusts 25 to 35 kt this
evening. Higher gusts possible in and around thunderstorms,
especially at the time of frontal passage 00z-04z. Winds diminish
later tonight.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Amendments expected for changing flight categories.
.OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY...
.21z Fri..VFR. SW to W winds near 10 kt. Gusts 15 to 20 kt.
.Sat-Mon...VFR.
.Tue...VFR then possible MVFR in showers during the afternoon.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
A SCA is in effect for all waters thru tngt, then continuing on the
ocean until 4Z Sat due to lingering seas. Ocnl gale force gusts are
possible thru this eve, especially nearshore where the strongest
winds are. Any tstms thru Fri could produce strong winds and isold
waterspouts.
Expect mainly quiet conditions through the period. Ocean seas may
approach 5 ft late day Sunday into Sunday night as offshore flow
increases to near 20 kt, and again Mon night ahead of a slow moving
cold front.
&&
.HYDROLOGY...
In general, around 1-2 inches of rainfall is expected thru Fri. The
highest amounts are expected across the wrn half of the area which
will fall this eve and overnight. Rainfall rates of 1-2 inches per
hour can be expected in the heaviest activity. Some locally heavier
storm totals to 4 inches are possible primarily in the wrn half of
the area.
A flash flood watch remains in effect for the wrn half of the area
where both the heaviest rain is expected, and the lowest ffg is. The
flash flood threat is more isold attm for ern areas, however, at
least some minor urban/poor drainage flooding is possible.
No hydrologic impacts are expected Sat-Thu.
&&
.TIDES/COASTAL FLOODING...
A high rip current risk remains thru Fri.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch through Friday morning for CTZ005-009.
NY...Flash Flood Watch through Friday morning for NYZ067>075-
176>179.
High Rip Current Risk through Friday evening for NYZ075-080-
081-178-179.
NJ...Flash Flood Watch through Friday morning for NJZ002-004-006-
103>108.
MARINE...Small Craft Advisory until 6 AM EDT Friday for ANZ331-332-335-
338-340-345.
Small Craft Advisory until 1 AM EDT Saturday for ANZ350-353-
355.
&&Hazardous weather outlook, Sep 23, 2:42 PM EST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
342 PM EDT Thu Sep 23 2021
CTZ005-009-NJZ002-004-006-103>108-NYZ067>074-176-177-241945-
Northern Fairfield-Southern Fairfield-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northern Queens-Northern Nassau-
342 PM EDT Thu Sep 23 2021
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
In addition, there will be marginal risk for strong to severe
thunderstorms through tonight with primary threat of damaging winds.
An isolated tornado will be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ075-178-179-241945-
Kings (Brooklyn)-Southern Queens-Southern Nassau-
342 PM EDT Thu Sep 23 2021
...HIGH RIP CURRENT RISK IN EFFECT THROUGH FRIDAY EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
Flash Flood Watch.
In addition, there will be marginal risk for strong to severe
thunderstorms through tonight with primary threat of damaging winds.
An isolated tornado will be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ006>008-010>012-NYZ078-079-241945-
Northern New Haven-Northern Middlesex-Northern New London-
Southern New Haven-Southern Middlesex-Southern New London-
Northwest Suffolk-Northeast Suffolk-
342 PM EDT Thu Sep 23 2021
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...This afternoon and tonight.
There will be marginal risk for strong to severe thunderstorms
tonight with primary threat of damaging winds. An isolated tornado
will be possible. There is also an isolated flash flood threat.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There will be marginal risk for strong to severe thunderstorms
early Friday with primary threat of damaging winds. An isolated
tornado will be possible. There is also an isolated flash
flood threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ080-081-241945-
Southwest Suffolk-Southeast Suffolk-
342 PM EDT Thu Sep 23 2021
...HIGH RIP CURRENT RISK IN EFFECT THROUGH FRIDAY EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
In addition, there will be marginal risk for strong to severe
thunderstorms tonight with primary threat of damaging winds. An
isolated tornado will be possible. There is also an isolated flash
flood threat.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
In addition, there will be marginal risk for strong to severe
thunderstorms early Friday with primary threat of damaging winds. An
isolated tornado will be possible. There is also an isolated flash
flood threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ335-338-355-241945-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
342 PM EDT Thu Sep 23 2021
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
In addition, there will be marginal risk for strong to severe
thunderstorms this afternoon into tonight with primary threat of
damaging winds. An isolated waterspout will be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-340-345-350-353-241945-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
342 PM EDT Thu Sep 23 2021
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
There will be marginal risk for strong to severe thunderstorms
tonight with primary threat of damaging winds. An isolated
waterspout will be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There will be marginal risk for strong to severe thunderstorms
early Friday with primary threat of damaging winds. An isolated
waterspout will be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, Sep 23, 3:33 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service New York NY
433 PM EDT Thu Sep 23 2021
NJZ002-004-006-103-105>108-NYZ067-074-232115-
Hudson NJ-Eastern Union NJ-Eastern Essex NJ-Western Bergen NJ-
Western Passaic NJ-Western Union NJ-Western Essex NJ-
Eastern Passaic NJ-Richmond (Staten Is.) NY-Orange NY-
433 PM EDT Thu Sep 23 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF UNION, ESSEX,
PASSAIC, RICHMOND, HUDSON, NORTHWESTERN BERGEN, AND ORANGE COUNTIES
THROUGH 515 PM EDT...
At 430 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Rockaway to New Brunswick to near Cassville.
Movement was north at 55 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Newark, Paterson, Elizabeth, Wayne, Plainfield, Bloomfield, Linden,
Orange, West Milford, Summit, Millburn, Harrison, Ringwood, Pompton
Lakes and Todt Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4050 7427 4060 7422 4060 7445 4067 7440
4067 7446 4076 7436 4090 7434 4091 7427
4100 7430 4105 7445 4104 7450 4120 7437
4124 7444 4156 7431 4118 7420 4060 7412
4052 7415 4050 7423
TIME...MOT...LOC 2030Z 195DEG 46KT 4092 7453 4050 7446 4007 7439
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GoodmanSpecial weather statement, Sep 23, 4:19 PM EST, 56 minutes before
Special Weather Statement
National Weather Service New York NY
519 PM EDT Thu Sep 23 2021
NJZ002-004-006-103>108-NYZ067-069-074-232215-
Hudson NJ-Eastern Union NJ-Eastern Essex NJ-Western Bergen NJ-
Western Passaic NJ-Western Union NJ-Western Essex NJ-
Eastern Bergen NJ-Eastern Passaic NJ-Rockland NY-
Richmond (Staten Is.) NY-Orange NY-
519 PM EDT Thu Sep 23 2021
...STRONG THUNDERSTORMS WILL IMPACT MOST OF NORTHEAST NEW JERSEY AND
ORANGE AND ROCKLAND COUNTIES IN NEW YORK THROUGH 615 PM
EDT...
At 517 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Florida to near Ramsey to Union to near
Carteret to near Tottenville. Movement was north at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Newark, Jersey City, Paterson, Elizabeth, Passaic, Bayonne, Wayne,
Hoboken, Bloomfield, Hackensack, Linden, New City, Orange, Middletown
and Bergenfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4060 7421 4060 7439 4090 7432 4091 7427
4115 7443 4120 7437 4131 7459 4150 7455
4150 7448 4163 7426 4158 7403 4134 7405
4129 7395 4125 7397 4114 7389 4098 7390
4068 7406 4056 7407 4050 7423 4050 7426
TIME...MOT...LOC 2117Z 191DEG 40KT 4131 7445 4106 7421 4069 7427 4056
7426 4049 7419
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Goodman